Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Las Vegas, NV

October 18, 2015Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 18, 2015, 1:53 AM PDT for Inyo County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2015, 1:53 AM PDT (08:53 UTC)
Expired
Oct 18, 2015, 2:30 AM PDT
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 130 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS55 KVEF 180853
SVRVEF
CAC027-180930-
/O.NEW.KVEF.SV.W.0053.151018T0853Z-151018T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
153 AM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 230 AM PDT

* AT 152 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF DANTES VIEW...
  OR 27 MILES WEST OF SHOSHONE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANTES VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE
WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR
TWITTER.

&&

LAT...LON 3588 11673 3598 11691 3629 11672 3614 11644
TIME...MOT...LOC 0852Z 214DEG 22KT 3599 11677 

$$

MORGAN
1 follow-up statement
735 
WWUS55 KVEF 180921
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 AM PDT SUN OCT 18 2015

CAC027-180930-
/O.EXP.KVEF.SV.W.0053.000000T0000Z-151018T0930Z/
INYO CA-
221 AM PDT SUN OCT 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INYO COUNTY WILL
EXPIRE AT 230 AM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED A LITTLE...AND NO 
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND HEAVY 
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A FLASH FLOOD 
WARNING REMAINS IN EFFECT UNTIL 430 AM PDT.

LAT...LON 3588 11673 3598 11691 3629 11672 3614 11644
TIME...MOT...LOC 0917Z 214DEG 22KT 3599 11677 

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 12:53 AM PDT, 1 hour earlier.

Area forecast discussion, Oct 18, 12:53 AM PDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1253 AM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA TONIGHT AND SUNDAY WILL BRING INCREASING COVERAGE OF SHOWERS
AND SCATTERED THUNDERSTORMS TO MUCH OF THE REGION SUNDAY MORNING
THROUGH SUNDAY AFTERNOON. ADDITIONAL UPPER LEVEL DISTURBANCES WILL
CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF
NEXT WEEK.
&&

.UPDATE...1250 AM...QUICK UPDATE TO INCREASE PRECIP CHANCES OVER
SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES (INCLUDING LAKE HAVASU)
WHERE A COUPLE ISOLATED STORMS HAVE DEVELOPED. THE REST OF THE
FORECAST REMAINS ON TRACK EARLY THIS MORNING. ISOLATED-SCATTERED
STORMS HAVE BEGUN TO DEVELOP AS EXPECTED ACROSS WESTERN SAN
BERNARDINO AND EASTERN INYO COUNTIES...TRACKING NORTHEAST. THESE
STORMS ARE BEING MONITORED CLOSELY FOR FLASH FLOODING.
&&

.PREV UPDATE...855 PM PDT SAT OCT 17 2015...MOST OF THE AREA IS FREE
OF CONVECTION AT THIS HOUR...HOWEVER SHORT RANGE GUIDANCE SUGGEST
THAT THIS WILL CHANGE OVER THE NEXT FEW HOURS. THE HRRR AND HRRRX
HAVE BEEN FAIRLY CONSISTENT SHOWING AN UPTICK IN ACTIVITY ALONG AND
WEST OF A LINE FROM BARSTOW TO TONOPAH BETWEEN 04Z AND 06Z THIS
EVENING. THIS WILL BE IN RESPONSE TO UPPER LEVEL FORCING
ENCOUNTERING AN UNSTABLE AIRMASS. EXPECT MUCH OF THIS ACTIVITY TO
CONGEAL INTO A NORTH-SOUTH BAND OF SHOWERS WITH EMBEDDED
THUNDERSTORMS BETWEEN 06Z AND 12Z AND SLOWLY PROGRESS EAST. BASED ON
MODEL CONSENSUS...BY 12Z THIS LINE SHOULD STRETCH FROM ROUGHLY BAKER
TO RACHEL. THROUGH SUNDAY THIS LINE WILL CONTINUE TO PUSH
EAST...GRADUALLY PIVOTING TO A SSW-NNE ORIENTATION. AS THIS OCCURS
THUNDERSTORM COVERAGE AND INTENSITY BOTH IN AND AHEAD OF THE BAND
(MOHAVE AND EASTERN CLARK COUNTIES) IS LIKELY TO INCREASE WITH THE
ADDITION OF DAYTIME HEATING. CURRENT GUIDANCE SUGGESTS THE MOST
LIKELY TIMING FOR THIS BAND TO CROSS THE LAS VEGAS VALLEY WOULD BE
FROM 19Z-23Z (12PM-4PM). FORECAST HAS BEEN TWEAKED TO ACCOUNT FOR
THE LATEST MODEL ANALYSIS THROUGH SUNDAY. CURRENT FLASH FLOOD WATCH
PLACEMENT AND TIMING APPEARS TO BE GOOD AND NO CHANGES TO THAT
PRODUCT ARE EXPECTED AT THIS TIME. &&

.AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE
UNDER 8 KTS OVERNIGHT...THEN INCREASE TO 12-16KTS WITH GUSTS TO 25
KTS FROM THE SOUTH-SOUTHWEST AFTER 18Z. SHOWER AND THUNDERSTORM
ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE NIGHT...BUT
CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY SHOWER
ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET. CHANCES
FOR SHRA/TSRA WILL INCREASE LATE SUNDAY MORNING AND PEAK BETWEEN 19Z-
23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH
MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF
35 KTS THESE STORMS...AS WELL AS REDUCED VSBY. SLIGHT CHANCES FOR
SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHRA/TSRA ARE POSSIBLE THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN
AND MOHAVE COUNTIES ON SUNDAY. GUSTS EXCEEDING 35 KTS ARE POSSIBLE
WITH THUNDERSTORMS. CIGS WILL MAINLY BE 4K-6K FEET IN AND NEAR
SHRA/TSRA OTHERWISE 8K-12K FEET. VSBY MAY BE REDUCED TO MVFR OR
LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-
20 KTS WITH GUSTS 20-30 KTS IN MOST LOCATIONS BY THE AFTERNOON.
CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY
FROM LAS VEGAS EAST.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

IT LOOKS LIKE THE INGREDIENTS ARE COMING TOGETHER FOR AN AN ACTIVE
WEATHER DAY SUNDAY ACROSS SOUTHERN SOUTHERN NEVADA AND SURROUNDING
AREAS OF NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. ANOMALOUSLY
HIGH MOISTURE CONTENT WILL REMAIN IN PLACE ACROSS THE REGION WITH
PWAT VALUES OF 1.0-1.3 INCHES AND SURFACE DEWPOINTS GENERALLY IN THE
60S. THE LIFTING MECHANISM NEEDED TO TURN THIS MOISTURE INTO SHOWERS
AND THUNDERSTORMS IS COMING IN THE FORM OF A VIGOROUS LOW PRESSURE
SYSTEM CURRENTLY OFF THE NORTHERN CALIFORNIA COAST. THE CENTER OF
THIS BROAD SYSTEM IS FORECAST TO MOVE INLAND OVER NORTHERN
CALIFORNIA SUNDAY BUT A VORT MAX AND 50-60 KNOT JET ROUNDING THE
BASE OF THE LOW AND EJECTING UP ACROSS SOUTHERN NEVADA WILL PROVIDE
PLENTY OF DYNAMIC FORCING COMBINED WITH SOME DESTABILIZATION DUE TO
COOLER AIR ALOFT ASSOCIATED WITH THE SYSTEM. FORECAST SOUNDINGS LATE
SUNDAY MORNING INDICATE CONSIDERABLE INSTABILITY WITH CAPE VALUES
AROUND 1500-1800 J/KG...LIFTED INDICES AROUND -5 AND CONSIDERABLE
SPEED SHEAR WITH THE STRENGTHENING SOUTH-SOUTHWEST FLOW. THIS SHOULD
LEAD TO FAST MOVING FAIRLY ORGANIZED THUNDERSTORMS AND THE POTENTIAL
FOR TRAINING CELLS WHICH WILL ELEVATE THE FLASH FLOOD THREAT. THIS
COULD LEAD TO MORE THAN JUST LOCALIZED FLASH FLOOD POTENTIAL SUNDAY
AND JUSTIFIES THE FLASH FLOOD WATCH THAT IS ALREADY IN EFFECT UNTIL
SUNDAY EVENING. THE BEST WINDOW FOR THESE THINGS TO COME TOGETHER
LOOKS TO BE BETWEEN 12Z AND 18Z THEN CONTINUING THROUGH SUNDAY
AFTERNOON...SO WE SHOULD SEE AN EARLY START TO STORM DEVELOPMENT.

AS THE VORT MAX CONTINUES LIFTING UP THROUGH UTAH SUNDAY EVENING...
DRY SOUTHWEST FLOW ALOFT SHOULD GRADUALLY DECREASE MOISTURE CONTENT
BUT ISOLATED TO SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY NIGHT INTO MONDAY
MORNING. ADDITIONAL ENERGY IS FORECAST TO DIVE DOWN THE WEST COAST
MONDAY AND DRAG THE TROUGH SOUTHWARD WHILE SPINNING IT UP INTO A
CLOSED LOW CENTERED NEAR YUMA ARIZONA BY TUESDAY MORNING. THIS WILL
PLACE MOHAVE COUNTY NEAR THE NORTHEAST QUADRANT OF THE LOW LEADING
TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN
ADDITION...THIS WILL KEEP COOL TEMPERATURES IN PLACE ACROSS THE
REGION WITH HIGHS 3-5 DEGREES BELOW NORMAL.

.LONG TERM...TUESDAY THROUGH SATURDAY.

YET ANOTHER SHORTWAVE TROUGH WILL BE CENTERED DIRECTLY OVER OUR AREA
TO START THE LONG TERM PERIOD. THIS SHORTWAVE WILL SPIN UP INTO A
CLOSED LOW CENTERED OVER THE LOWER COLORADO RIVER VALLEY ALONG THE
CALIFORNIA/ARIZONA BORDER TUESDAY NIGHT AND BE NEARLY STATIONARY
THROUGH WEDNESDAY. THIS WILL KEEP COOLER CONDITIONS AROUND THROUGH
AT LEAST MID WEEK ALONG WITH A CHANCE OF SHOWERS CONTINUING OVER
PORTIONS OF LINCOLN, CLARK, SAN BERNARDINO, AND MOHAVE COUNTIES.
GIVEN THE FAIRLY GOOD MODEL AGREEMENT, DID EXPAND PRECIP CHANCES A
LITTLE FARTHER WEST AND INCREASED POPS A BIT. THE LOW WILL THEN EDGE
INTO CENTRAL ARIZONA THURSDAY AND FINALLY DEPART THURSDAY NIGHT INTO
FRIDAY. COULD STILL SEE SOME SHOWERS LINGERING ACROSS NORTHWEST
ARIZONA (PERHAPS SLIGHTLY FARTHER WEST) THURSDAY. HAVE GONE WITH AN
AREA-WIDE DRY FORECAST FRIDAY AND FRIDAY NIGHT WITH MORE OF A QUASI-
ZONAL FLOW ALOFT SETTING IN. THE 00Z MODELS SUGGEST DRY CONDITIONS
MAY CONTINUE INTO SATURDAY BUT RUN-TO-RUN MODEL TRENDS HAVE NOT BEEN
VERY GOOD. THERE ARE SIGNS THAT ANOTHER TROUGH MAY APPROACH OR SWING
INTO THE SOUTHWEST AT SOME POINT NEXT WEEKEND. STILL A LOT OF
UNCERTAINTY WITH TIMING AND JUST HOW DEEP/STRONG IT MAY BE. WILL
KEEP AN EYE ON MODEL TRENDS AND ADJUST AS NECESSARY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
THIS WEEKEND. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE/AVIATION...WOLCOTT
SHORT TERM........ADAIR
LONG TERM.........PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:23 AM PDTSevere Thunderstorm WarningVEFInyo37 min
Oct 18, 1:26 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 2:48 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 8:06 AM PDTFlash Flood WarningVEFInyo, San Bernardino4 hr
Oct 18, 11:50 AM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 12:25 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Oct 18, 2:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Oct 18, 2:30 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 2:46 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 3:07 PM PDTFlash Flood WarningVEFInyo3 hr
Oct 18, 3:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.